MAUDE Adverse Event Report: BIOMERIEUX, INC VITEK® 2 AST-ST01 TEST KIT; VITEK® 2 AST-ST01 CARD

BIOMERIEUX, INC VITEK® 2 AST-ST01 TEST KIT; VITEK® 2 AST-ST01 CARD
Catalog Number 410028
Medical Device Problem Code Incorrect Or Inadequate Test Results (2456)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) notified biomérieux of a false resistant ceftriaxone result when performing susceptibility testing with vitek® 2 ast-st01 test kit (ref 410028), lot 5400453103.Vitek® 2 obtained a result of resistant for a streptococcus anginosus isolate obtained from a retropharyngeal abscess from an (b)(6) patient.Bestbion mic test strips were used to confirm the result and provided a result of susceptible (mic 0.064).There is no indication or report from the laboratory that the discrepant result led to any adverse event related to the patient's state of health.The customer stated there was a delay of greater than 24 hours in reporting the patient results.A biomérieux internal investigation has been initiated.
 
Additional Manufacturer Narrative
A customer in (b)(6) notified biomérieux of false resistant ceftriaxone (cro) results when performing susceptibility testing with vitek® 2 ast-st01 test kit (ref 410028).Identification of the submitted organisms was confirmed on s1 and s2 strains (s.Anginosus) but not for strain s3 (s.Constellatus).The s.Anginosus and s.Constellatus belong to s.Viridans group.Two cards from the customer lots (5400453103 called cl1 and 5400472203 called cl2) of ast-st01 card, as well as one card from a random lot (5400407213 rl) were tested.Broth microdilution (bmd) which is the method used for ceftriaxone development (formulation cr01n) on ast-st01 : cro mic = 0.25 mg/l s whatever the strain tested (interpretation according to eucast 2017 : s /= 1) on vitek 2 v7.01 (aes parameters : eucast + phenotypic) : the cro value of s2 cl2 ( 0.5 mg/l s) is within essential agreement within 1 doubling dilution compared to reference mic ( bmd = 0.25 mg/l s) without category error.For the other lots and the other strains, the cro value (1 mg/l r) is an essential agreement error (+ 2 doubling dilutions) compared to reference mic (bmd = 0.25 mg/l s) which lead to a major error of category.The resistant customer result was reproduced whatever the lots used, except s2 cl2 which was found susceptible (mic within essential agreement with reference method (bmd)).An additional biomérieux investigation was conducted into the reported shift to higher ceftriaxone (cro) mics for ast-st01 and ast-st03 cards.The investigation included testing of the development strains to determine if performance of streptococcus anginosus/constellatus has shifted compared to development performance.Forty (40) strains from the ss01 (cro) development set were tested on three lots of ast-st01 cards (lot # 5400407203 - random lot; 5400453103, and 5400472203 - complaint lots); the same cro formulation is used on the ast-st03 cards.Data were integrated and identified there is a shift high in cro mics when compared to development.Many strains demonstrated an mic of 1, which is resistant by eucast breakpoints.For clsi/fda, an mic of 1 is still susceptible, so this shift does not have the same impact when clsi bps are applied.Growth curves show that when a new kit of st1 base broth was qualified, the growth of the anginosus group strains was improved (i.E., the positive growth control well grows faster).This improvement in growth leads to an increase in growth in the cro wells, too, and thus causes an increase in the cro mics.The st1 base broth transition included all claimed streptococcus species.Streptococci other than anginosus group demonstrated adequate performance.Essential agreement (ea) for beta streptococci = 100%, streptococcus pneumonia = 97.5%.The validation summary stated that cro passed overall ea and shift criteria.The transition to a new kit of st1 base broth chemicals led to an increase in growth for the streptococcus anginosus group.This appears to have caused an increase in the mics of cro for this organism group.Other streptococci are not affected.Field safety corrective action (fsca-4075) addresses this issue in the field.The associated urgent product correction notice informs customers of the cro behavior and describes a vitek® 2 eucast limitation to be applied via a vitek® 2 bioart rule.The bioart rule will instruct the user to perform an alternate method of testing prior to reporting resistant results for the identified organism/antibiotic combination.

Brand Name
VITEK® 2 AST-ST01 TEST KIT
Common Device Name
VITEK® 2 AST-ST01 CARD
Manufacturer (Section D)
BIOMERIEUX, INC
595 anglum road
st. louis MO 63042
MDR Report Key7153171
Report Number1950204-2017-00484
Device Sequence Number904858
Product Code LON
UDI-Device Identifier03573026345334
UDI-Public03573026345334
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K122359
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/22/2019
Device Catalogue Number410028
Device Lot Number5400453103
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2017
Supplement Date Received by Manufacturer10/16/2018
Initial Report FDA Received Date12/28/2017
Supplement Report FDA Received Date11/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age89 YR